Alert archive / Kansas / Special Weather Statements in 2014

Special Weather Statement, NWS Topeka, KS

June 22, 2014Ottawa County, Kansas

NWS Topeka, KS issued this special weather statement at Jun 22, 2014, 3:21 PM CDT for Ottawa County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2014, 3:21 PM CDT (20:21 UTC)
Expired
Jun 22, 2014, 3:45 PM CDT
In force
24 min
Issued by
NWS Topeka, KS

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 120 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1656 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
-94 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

196 
WWUS83 KTOP 222021
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
321 PM CDT SUN JUN 22 2014

KSZ020-034-222045-
CLOUD-OTTAWA-
321 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTTAWA AND SOUTH
CENTRAL CLOUD COUNTIES...

THROUGH 345 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 10 MPH
ACROSS PORTIONS OF NORTH CENTRAL OTTAWA AND SOUTH CENTRAL CLOUD
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50
MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
MILTONVALE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3936 9742 3918 9755 3926 9774 3938 9768
TIME...MOT...LOC 2021Z 290DEG 9KT 3931 9762

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jun 22, 2:55 PM CDT, 26 minutes earlier.

Area forecast discussion, Jun 22, 2:55 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
255 PM CDT Sun Jun 22 2014

.SHORT TERM...(This Evening through Monday)
Issued at 255 PM CDT SUN JUN 22 2014

Visible satellite and surface observations show an outflow boundary
extending form northern Jefferson County, west-southwest across MHK,
then westward into west central KS.

The mesoscale models HRRR, AFW and NMM show scattered to numerous
showers and thunderstorms developing along the the outflow boundary
across much of east central KS and extending westward into central
KS...generally about where the boundary is located early this
afternoon. The line of thunderstorms will move southeast across the
remainder of the CWA during the early and mid evening hours. MLCAPEs
are progged to increase to 2,000 to 3,000 J/KG along and south of
the OFB. The vertical wind shear looks rather weak with less than 25
KTS of effective sfc to 6KM shear. I would expect pulse strong to
severe thunderstorms with the primary threat being quarter to ping
pong size hail and isolated damaging wind gusts. There may be heavy
rainfall as PWATS will be 1.75 to 1.85 inches across the CWA.

During the evening hours an MCS or complex of thunderstorms will
develop on the higher terrain of eastern CO. The mesoscale models
show this complex of thunderstorms moving southeast across western
and south central KS into the early morning hours of Monday. If the
mesoscale models verify, then much of the CWA will miss the heavier
widespread rain and thunderstorms late tonight and through the
morning hours of Monday.

The synoptic scale models show more of a widespread chance for
showers and thunderstorms as the complex of thunderstorms across
western KS this evening shifts east-southeast across the entire
state through the late night hours. The ECMWF does show the higher
QPF moving across western and southern KS and remaining south of the
CWA.

It looks as if our best chance for thunderstorms will be late this
afternoon and through the mid evening hours. We may see a break in
the showers and thunderstorms through the late evening hours until
around 9Z, when the northern edge of the MCS/thunderstorm complex
moves southeast across the CWA.

Lows tonight will drop into the mid to upper 60s.

Monday...The MCS/thunderstorm complex will gradually shift southeast
across southeast KS into southwest MO. East central KS may see
periods of light rain and thunderstorms through the morning before
the rain shifts southeast of the area during the afternoon hours.
Skies will become mostly sunny across north central KS by afternoon
with clearing skies across the remainder of the CWA during the mid
and late afternoon hours. North-northeast winds behind a weak cold
front will keep highs a bit cooler with mid lower to mid 80s
expected across the entire CWA.

.LONG TERM...(Monday Night through Sunday)
Issued at 255 PM CDT SUN JUN 22 2014

For Monday night through Sunday, the atmosphere is expected to
remain rather moist with some CAPE each day. The main question is
whether there is enough lift and/or forcing for convection to
develop. Because of the potential for weak waves or possible MCVs
developing from convection off the higher terrain, confidence in
differentiating the better chances for precip is a little
marginal. Therefore tried to focus on what may limit precip
chances. Have continued with a dry forecast for Monday night and
Tuesday thinking the weak surface front will push to the south and
east of the forecast area. This should shift the deeper moisture
and better instability south and east of the area. Have discounted
the GFS solution since it seems to over amplify a surface wave and
leave precip across eastern KS Monday night. Also any convection
off the higher terrain Tuesday would likely wait until the evening
to impact north central KS so the NAM seems a little to aggressive
with it's QPF in the afternoon.

The other periods the the forecast keeps dry is Friday night
through Sunday. The GFS and ECMWF have started to trend slightly
more amplified with the overall pattern by the weekend. The
developing southwest flow aloft is expected to keep any weak waves
and convection off the mountains mainly to the northwest of the
forecast area. Additionally, the southwest flow should allow for
warmer mid level temps to advect in from the southwest providing
more inhibition to random convection. The GFS shows 700 MB temps
warming to around 15C as the mid level flow amplifies.

Temps Monday night and Tuesday are expected to be relatively cool
with modest surface ridging over the area and slightly dryer air
moving in. Therefore have maintained lows in the 60s with highs in
the mid 80s. By the end of the week and into the weekend, we
should see a slight warming trend although 850 temps rising into
the lower 20s Celsius suggest the warming should be rather modest.
So have highs in the upper 80s to around 90 for the weekend with
lows in the lower 70s.

&&

.AVIATION...(For the 18Z TAFs through 18Z Monday Afternoon)
Issued at 1243 PM CDT SUN JUN 22 2014

Expect VFR conditions through much of the afternoon. Late this
afternoon thunderstorms will begin to develop around the the
terminals. A line of storms may move southeast across the
terminals this evening. If a thunderstorm moves across the
terminals late this afternoon and evening...then brief MVFR or
possibly brief IFR conditions may occur.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Gargan
LONG TERM...Wolters
AVIATION...Gargan
Hazardous weather outlook, Jun 22, 3:12 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
312 PM CDT SUN JUN 22 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-232015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
312 PM CDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS SHOULD DEVELOP NORTH OF
INTERSTATE 70 LATE THIS AFTERNOON...WITH WIDESPREAD THUNDERSTORMS
EXPECTED ACROSS THE AREA BY EVENING AND THROUGH MONDAY MORNING.
SOME OF THE THE THUNDERSTORMS LATE THIS AFTERNOON AND THROUGH THE
EVENING HOURS MAY BE STRONG TO SEVERE. THE MAIN HAZARDS WITH THE
STRONGER STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. PERIODS OF
HEAVY RAINFALL WILL ALSO BE POSSIBLE THIS EVENING INTO MONDAY
MORNING...AND MAY BE HEAVY ENOUGH TO CAUSE SOME LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS MAY BE ONGOING THROUGH THE MORNING MONDAY. LOCALLY
HEAVY RAINFALL IS THE PRIMARY CONCERN WITH THE STORMS.

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

WOLTERS

In the hours before

Special weather statement, Jun 22, 10:11 AM CDT, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1011 AM CDT SUN JUN 22 2014

KSZ020-221545-
CLOUD-
1011 AM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLOUD COUNTY...

THROUGH 1045 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST-SOUTHEAST
AT 20 MPH ACROSS PORTIONS OF SOUTHWESTERN CLOUD COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PEA SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE GLASCO.

&&

LAT...LON 3952 9793 3949 9770 3931 9770 3931 9776
      3931 9793 3951 9794
TIME...MOT...LOC 1511Z 284DEG 19KT 3943 9803

GARGAN
Special weather statement, Jun 22, 12:17 PM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1217 PM CDT SUN JUN 22 2014

KSZ012-221745-
BROWN-
1217 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BROWN COUNTY...

THROUGH 1245 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS
PORTIONS OF EASTERN BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...STRONG WINDS AROUND 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE ROBINSON.

&&

LAT...LON 3990 9534 3990 9533 3977 9534 3973 9556
      3993 9555 3998 9534
TIME...MOT...LOC 1718Z 257DEG 18KT 3985 9550
Special weather statement, Jun 22, 3:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
321 PM CDT SUN JUN 22 2014

KSZ020-034-222045-
CLOUD-OTTAWA-
321 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTTAWA AND SOUTH
CENTRAL CLOUD COUNTIES...

THROUGH 345 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 10 MPH
ACROSS PORTIONS OF NORTH CENTRAL OTTAWA AND SOUTH CENTRAL CLOUD
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50
MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
MILTONVALE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3936 9742 3918 9755 3926 9774 3938 9768
TIME...MOT...LOC 2021Z 290DEG 9KT 3931 9762

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 10:11 AM CDTSpecial Weather StatementTOPCloud34 min
Jun 22, 11:50 AM CDTSevere Thunderstorm WarningTOPBrown25 min
Jun 22, 12:17 PM CDTSpecial Weather StatementTOPBrown28 min
Jun 22, 4:00 PM CDTSpecial Weather StatementTOPOttawa30 min
Jun 22, 4:28 PM CDTSpecial Weather StatementTOPGeary32 min
Jun 22, 4:35 PM CDTSpecial Weather StatementTOPOttawa25 min
Jun 22, 5:11 PM CDTSpecial Weather StatementTOPOttawa34 min
Jun 22, 5:14 PM CDTSpecial Weather StatementTOPGeary31 min
Jun 22, 5:27 PM CDTSpecial Weather StatementTOPBrown33 min
Jun 22, 5:56 PM CDTSpecial Weather StatementTOPRiley34 min
Jun 22, 6:08 PM CDTSpecial Weather StatementTOPWabaunsee37 min
Jun 22, 6:10 PM CDTSpecial Weather StatementTOPMorris35 min
Jun 22, 6:41 PM CDTSpecial Weather StatementTOPWabaunsee34 min
Jun 22, 6:43 PM CDTSpecial Weather StatementTOPMorris32 min

Nearby

Special Weather Statements in Kansas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.